HealthDay News — Patients with a history of multisystem inflammatory syndrome in children (MIS-C) do not have an increased risk for serious adverse events after COVID-19 vaccination, according to a study published online January 3 in JAMA Network Open.

Matthew D. Elias, MD, from The Children’s Hospital of Philadelphia, and colleagues describe adverse reactions following COVID-19 vaccination in patients with a prior diagnosis of MIS-C. A total of 385 vaccine-eligible patients were surveyed; 48.1% received at least one vaccine dose.

From MIS-C diagnosis to first vaccine dose was a median of 9.0 months; 31, 142, and 12 patients received 1, 2, and 3 doses, respectively (16.8, 76.8, and 6.5%). The researchers found that 90 patients (48.6%) had minor adverse reactions, most commonly arm soreness and/or fatigue (33.5 and 17.3%, respectively). Adverse reactions were treated with medications in 32 patients (17.3%), most commonly acetaminophen or ibuprofen (11.4 and 5 9%, respectively). Four of the patients (2.2%) sought medical evaluation; however, neither testing nor hospitalization was required. No patients had serious adverse events, including myocarditis or MIS-C recurrence.

“These findings support the [U.S. Centers for Disease Control and Prevention] recommendation for COVID-19 vaccination at least 90 days following MIS-C diagnosis, with ongoing surveillance of adverse events,” the authors write.

Several authors disclosed financial ties to the pharmaceutical industry.

Abstract/Full Text